Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 457, NWS North Platte, NE

August 27, 2008Logan County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 27, 2008, 2:13 AM CDT for Logan County, Thomas County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2008, 2:13 AM CDT (07:13 UTC)
Expired
Aug 27, 2008, 2:47 AM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Logan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 2:15 AM CDTHAIL 0.7514 S Thedford, NEHAIL OCCURRED 3 MILES WEST OF HIGHWAY 83 ON DISMAL RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 270713
SVRLBF
NEC113-171-270800-
/O.NEW.KLBF.SV.W.0457.080827T0713Z-080827T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
213 AM CDT WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 300 AM CDT

* AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHWAY 83 CROSSING THE DISMAL RIVER...OR 14 MILES SOUTH OF
  THEDFORD...AND MOVING EAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 83 CROSSING THE DISMAL RIVER BY 225 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4180 10026 4170 10025 4158 10031 4170 10071
      4173 10071 4174 10076 4189 10069
TIME...MOT...LOC 0713Z 282DEG 18KT 4177 10061

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 270747
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 AM CDT WED AUG 27 2008

NEC113-171-270757-
/O.CAN.KLBF.SV.W.0457.000000T0000Z-080827T0800Z/
LOGAN NE-THOMAS NE-
247 AM CDT WED AUG 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN THOMAS AND NORTHERN
LOGAN COUNTIES IS CANCELLED...

THUNDERSTORMS WITH HAIL...GUSTY WIND AND HEAVY RAIN ARE STILL 
POSSIBLE.

LAT...LON 4180 10026 4170 10025 4158 10031 4170 10071
      4173 10071 4174 10076 4189 10069
TIME...MOT...LOC 0747Z 282DEG 18KT 4173 10039

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:11 PM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, Aug 26, 5:11 PM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
511 PM CDT TUE AUG 26 2008

.UPDATE...
UPDATED FOR SEVERE THUNDERSTORM WATCH.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT TUE AUG 26 2008/

SYNOPSIS...
UPPER LEVEL WAVE MOVING INTO MONTANA THIS AFTERNOON AS SEEN IN IR
PUSHING A COLD FRONT INTO THE NORTHERN PLAINS. SURFACE TROUGH
THROUGH THE EASTERN PLAINS OF WYOMING AND COLORADO.

DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM. STRONG WAA THIS AFTERNOON
AND GOOD MIXING. TEMPERATURES SLOW TO REBOUND AFTER YET ANOTHER
MORNING OF LOW CLOUDS. MODEL SOUNDINGS INDICATING A STRONG CAP
OVER SOUTHWEST NEBRASKA. FROPA FOR NORTHWEST ZONES AROUND 00Z AND
DOWN SOUTH 6Z OR LATER. HAVE UPPED POPS OVER NORTHEN NEBRASKA THIS
EVENING WITH SCHC RETAINED SOUTH. PWATS CONTINUE 120% NORMAL
VALUES AROUND 1.00. STORM MOTIONS COMBINED WITH ABUNDANT MOISTURE
COULD PRODUCE SOME HIGH QPF. GFS HAS A SLOWER EVOLUTION WITH UPPER
SUPPORT LAGGING. THIS WILL HAVE TO BE WATCHED FOR LINGERING
CONVECTION WELL INTO WEDNESDAY. I PREFERRED THE FASTER PROGRESSION
WITH THE NAM AND HAVE TRENDED FORECAST TOWARDS IT. WEDNESDAY
TEMPERATURES SOME 5 TO 10 DEGREES COOLER ACROSS THE FORECAST AREA
AND BREEZY.

IN THE EXTENDED THE RIDGE BUILDS IN TOWARDS THE WEEKEND WITH
TEMPERATURES INCREASING INTO THE UPPER 80S WITH SOME 90S NORTH.
GFS TRENDING TOWARDS ECMWF IN LATER PERIODS WITH DEEPER TROUGH
BUILDING INTO WESTERN CONUS AND MOVING ACROSS THE NORTHERN PLAINS
AROUND THE FIRST OF THE WEEK. HAVE LEFT FORECAST DRY FOR NOW WITH
UNCERTATINTY BUT HAVE FOLLOWED A DOWNWARD TREND IN FORECAST HIGH
TEMPERATURES NEAR HPC.

AVIATION...
AN AREA OF LOW PRESSURE IS STRENGTHENING OVER THE CENTRAL AND
NORTHERN HIGH PLAINS...AHEAD OF AN UPPER LEVEL DISTURBANCE LOCATED
OVER THE NORTHERN ROCKIES. THIS WILL FAVOR STRONG GUSTY WINDS
THROUGH THE AFTERNOON...WHICH WILL SLACKEN AFTER SUNSET AS THE LOW
PRESSURE SYSTEM APPROACHES THE REGION. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT ASSOCIATED WITH THE SFC LOW...AND WILL
LIKELY AFFECT THE KVTN TERMINAL BY 03Z. WINDS WILL THEN BECOME
NORTH/NORTHEASTERLY AFTER THE FRONTAL PASSAGE...WHICH WILL OCCUR
SHORTLY AFTER 06Z WEDNESDAY. SCT TO BKN MID LVL CLOUDINESS MAY OCCUR
AT BOTH THE KLBF AND KVTN TERMINALS BEHIND THE FRONT THROUGH
WEDNESDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ005-
006-008-009-023>026-035>037-094.

SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT /10 PM MDT/ THIS
EVENING FOR NEZ004-005-022-023-094.

&&

POWER
Hazardous weather outlook, Aug 26, 5:17 PM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 PM CDT TUE AUG 26 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-272230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
517 PM CDT TUE AUG 26 2008 /417 PM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL ADVANCE SOUTHEAST INTO WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. AS IT ENCOUNTERS A WARM...MOIST...AND
MODERATELY UNSTABLE ATMOSPHERE...SCATTERED THUNDERSTORMS WILL
DEVELOP. THESE STORMS ARE EXPECTED TO EVOLVE INTO A BROKEN
LINE...POSING A RISK OF DAMAGING WINDS AND LARGE HAIL ALONG AND
WEST OF AN OGALLALA TO VALENTINE LINE. AS THE NIGHT
PROGRESSES...STORMS MAY INCREASE IN COVERAGE ACROSS THE REMAINDER
OF THE OUTLOOK AREA...THOUGH THE RISK FOR SEVERE WEATHER WILL
DECREASE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND WEST OF AN
OGALLALA TO VALENTINE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Aug 26, 8:25 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT TUE AUG 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             5 NNE LAKESIDE          42.13N 102.42W
08/26/2008  E0.75 INCH       SHERIDAN           NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 26, 10:38 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1038 PM CDT TUE AUG 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             11 NW HYANNIS           42.11N 101.91W
08/26/2008  E0.75 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 26, 10:46 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 PM CDT TUE AUG 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             6 N ASHBY               42.11N 101.93W
08/26/2008  E2.75 INCH       CHERRY             NE   LAW ENFORCEMENT

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:57 PM CDTSevere Thunderstorm WarningLBFSheridan33 min
Aug 26, 10:08 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan52 min
Aug 26, 10:53 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker37 min
Aug 26, 11:26 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker49 min
Aug 27, 12:14 AM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker, Thomas61 min
Aug 27, 1:21 AM CDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.